Case Studies

Pharmacy Times, Volume 0,0

Case One

KV, an employee at a large manufacturing facility, is recovering

from an industrial accident. The accident, which occurred 4

months ago, was caused by KV's inability to operate the

machinery due to heroin intoxication.

Before returning to work, KV must be evaluated by the company

physician. When the employee presents to the physician's

office, the physician notes that KV's pupils are pinpoint.

The physician also notes a laceration on KV's left arm. The

physician is concerned that KV is still abusing heroin, but she

denies taking any drugs other than the "painkillers" prescribed

for her injury. She presents a bottle of long-acting morphine

tablets to corroborate her story.

The physician decides to order a urine drug screen before

approving KV's return to work. The drug screen proves positive

for morphine, codeine, and 6-acetylmorphine.

Should the physician believe KV's claim of using only the prescribed

morphine tablets?

Case Two

DK, a 59-year-old man, was admitted to the local hospital

with a chief complaint of palpitations and occasional dizziness.

He has a history of asthma, diabetes, and hypertension. His

current medications include glyburide, nifedipine, chlorthalidone,

and prednisone.

On admission, EKG monitoring revealed atrial fibrillation

with a ventricular rate of 165 beats/minute. DK was given 0.5

mg of digoxin intravenously. Six hours later, he was given 0.25

mg of digoxin intravenously. After the second dose, his ventricular

rate decreased to 100 beats/minute.

Two hours after the second dose, a digoxin level was

obtained. The level was reported as 4.2 ng/mL. Because the

digoxin level was elevated, subsequent intravenous doses

were cancelled.

Prior to discharge, DK was started on oral digoxin dosed at

0.25 mg daily. He also was started on potassium supplementation

because his serum potassium level was 3.0 mEq/L.

A few days later, DK returned to the hospital with symptomatic

atrial fibrillation. His ventricular rate was 175 beats/

minute. DK denied consuming caffeine or taking theophylline.

He had not started any other new medications since being discharged

from the hospital earlier in the week, and he did not

appear dehydrated. His serum creatinine was 0.9 mg/dL, and

his potassium level was 4.2 mEq/L. His digoxin level, tested 6

hours after his dose, was 1.3 ng/mL.

The medical resident in the emergency room asked the

pharmacist for assistance in explaining why DK's digoxin level

had declined enough to allow his atrial fibrillation to break

through. The pharmacist explained that the initial level was

assessed prior to the completion of the distribution phase.

Therefore, equilibrium had not been reached between the

serum and tissues. Also, the drug had not reached steady

state because DK had received only 2 doses of digoxin.

The resident wonders whether the potassium levels played

a role in DK's response to the digoxin. Can the potassium levels

have played a role?

Click Here For The Answer ----------->

[-]

Case

One

No, the physician should not believe KV's claim. Although morphine and codeine should be present in KV's urine due to her prescription

morphine, 6-acetylmorphine should not be present. The presence of 6-acetylmorphine is indicative of heroin use.

CaseTwoThe pharmacist should explain that the low potassium levels at the initiation of digoxin therapy allowed for a more intenseresponse than expected. Once the potassium level returned to normal, the digoxin level of 1.3 ng/mL was inadequate to control DK'sventricular rate.

toggle(getObject('exp1048685570_link'), 'exp1048685570');